Winter Storm, Delta
- When
- December 12, 1:00 AM EST to 1:00 PM EST
- Where
- Delta forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
A strong low pressure system moving down from Manitoba brought significant snow and wind to much of west and central Upper Michigan on the 12th and 13th. Spotters reported 24-hour snowfall totals of 10 inches at Phoenix Farms in Keweenaw County, 13 inches at Wetmore in Alger County, 15 inches at Wakefield in Gogebic County and Paint Lake in Iron County, and 20 inches at Calumet in northern…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A strong low pressure system moving down from Manitoba brought significant snow and wind to much of west and central Upper Michigan on the 12th and 13th. Spotters reported 24-hour snowfall totals of 10 inches at Phoenix Farms in Keweenaw County, 13 inches at Wetmore in Alger County, 15 inches at Wakefield in Gogebic County and Paint Lake in Iron County, and 20 inches at Calumet in northern Houghton County. 12-hour totals included 6 inches at Gladstone in Delta County, 12 inches at Bruce Crossing in Ontonagon County, 16.5 inches at Watton in Baraga County, and 16.7 inches at the Marquette National Weather Service. North winds gusting to 35 mph resulted in considerable blowing and drifting of snow and near-blizzard conditions. The highest wind gusts measured were over the Keweenaw Peninsula with 48 mph at the Houghton County Airport and 53 mph at Copper Harbor. Many area schools were either closed or delayed due to the storm while numerous minor traffic accidents were reported as a result of the slippery roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 11, 10:20 PM EST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1020 PM EST SAT DEC 11 2004
.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A STRONG SHORTWAVE DIGGING FROM ALBERTA/
SASKATCHEWAN TOWARD THE DAKOTAS. ISENTROPIC LIFT AHEAD OF THIS
FEATURE HAS LED TO DEVELOPMENT OF AN AREA OF SNOW IN NRN MN WHICH IS
NOW SPREADING ACROSS THE WRN U P. MAIN FCST ISSUES IN THE SHORT TERM
ARE ARE SNOW AMTS/PCPN TYPE FOR THE REST OF TNGT INTO SUN MORNING.
ATTENTION WILL THEN TURN TO CAA/LES REGIME SETTING UP FOR SUN AFTN
AND NIGHT.
18Z GFS AND 00Z ETA APPEAR TO HAVE DECENT HANDLE ON SHORT TERM. AS
SHORTWAVE TO OUR NW APPROACHES...AND 130KT H3 JET COMES OUT OF THE
NRN ROCKIES...H8-H7 FRONTOGENESIS/H8-H5 Q-VECTOR CONVERGENCE
INCREASE SUBSTANTIALLY (WITH STRONG LIFT IN FAVORABLE SNOW GROWTH
REGION OF FCST SOUNDINGS). LATEST IR IMAGERY SHOWS COOLING CLOUD
TOPS TO OUR W AND NW...AND THIS WOULD CONCUR WITH EXPECTED INCREASE
IN DYNAMICS OVER THE NEXT FEW HOURS. BEST FORCING LOOKS TO SET UP IN
THE NW AND SPREAD S AND E INTO TOMORROW MORNING. ETA/GFS EACH SHOW
H5 LOW CLOSING OFF OVER THE CENTRAL U P BY 18Z SUN...SO EXTENDED
PERIOD OF UPR SUPPORT IN THE EAST LOOKS REASONABLE (ESPECIALLY
CONSIDERING DIGGING NATURE OF WAVE ON WV IMAGERY). UP TO 3-3.5 G/KG
ON 290K SFC WOULD SUGGEST 3-5 INCHES IN 6-9 HOURS PER GARCIA
METHOD...AND THIS MATCHES UP WELL WITH 0.4-0.5 INCH 12-HR QPF
ADVERTISED BY THE ETA IN THE NORTH CENTRAL AND EAST. SO...WILL GO
AHEAD AND HOIST AN ADVY FOR MARQUETTE/BARAGA FROM NOW THRU MID
MORNING SUNDAY...AND WILL GIVE AN ADVY TO SRN SCHOOLCRAFT AND DELTA
AS WELL (LOWER 2-4 INCH CRITERIA SHOULD BE ACHIEVED).
REGARDING PCPN TYPE...SFC OBS REVEAL SOME -FZRA/SLEET IN NRN MN AS
WELL...DUE TO ELEVATED WARM LAYER NEAR 800-850MB (WARMER AIR DRAWN
IN FROM THE HIGH PLAINS WHERE 00Z H8 TEMP AT BIS/ABR WERE 11C).
HOWEVER...NEARBY GRB SOUNDING SHOWS VERY DRY LAYER FROM 880-550MB...
WITH WETBULB TEMPS WELL BELOW ZERO...SO GIVEN THIS AND SPEED OF WAVE
APPROACHING WOULD EXPECT ANY ELEVATED LAYER TO REMAIN SUFFICIENTLY
COLD FOR JUST SNOW THRU THE DURATION THIS BRIEF EVENT FOR MOST OF
THE CWA. BEST CHANCE OF A SNOW/SLEET MIX WOULD BE IN THE FAR WEST...
AND WILL KEEP IT MENTIONED IN GOGEBIC/ONTONAGON.
UPDATED GRIDS/ZONES COMING SHORTLY.
&&
PREVIOUS DISCUSSION (ISSUED 425 PM EST)...
SUN AFTERNOON AND EVENING...AFTER A MID-DAY LULL IN THE PCPN AS THE
LOW PASSES NEAR CNTRL UPR MI...WRLY WINDS WILL INCREASE OVER THE
WEST DURING THE AFTERNOON. WITH UNFAVORABLE SYNOPTIC QDIV N THE SW
QUADRANT OF OF THE MID LVL LOW...ANY -SHSN INTENSITY WILL BE
RELATIVELY WEAK WITH H8 TEMPS STILL ONLY AROUND -8C. ENOUGH
INSTABILITY PRESENT THOUGH TO KEEP LIKELY POPS GOING AND A FEW
INCHES ACCUMULATION. IMPRESSIVE ISALLOBARIC GRADIENT MOVES INTO THE
W AROUND 00Z AND THE CNTRL NEAR 03Z ACCOMPANIED BY STRONG CAA AND
WINDS VEER MORE NRLY. LOW LVL DIV ALONG THIS FEATURE SHOULD BRING
BURST OF HEAVIER SHSN ALONG WITH VERY STRONG WINDS/BLSN. WHILE
WINTER STORM CONDITIONS MAY BE DELAYED...PRESENT HEADLINES WILL BE
LEFT INTACT AS CONDITIONS MAY DETERIORATE QUICKLY W BY LATE
AFTERNOON. DELAYED ONSET OF HIGHER WINDS WILL BE MENTIONED IN
UPDATED COASTAL FLOOD WATCH.
REST OF SUN NIGHT...WINTER STORM CONDITIONS LOOK LIKELY OVER MOST OF
NRN UPPER MICHIGAN WITH THE COMBINATION OF HEAVY SNOW AND BLOWING
SNOW. VERY FAVORABLE LES CONDITIONS SET UP WITH CYCLONIC 330-350
FLOW ACRS LK SUPERIOR AND H8 TEMPS DROPPING FROM -8C TO -10C TO
AROUND -16C BY 12Z AND PLENTIFUL DEEP MOISTURE. MOST OF NRN UPR MI
(EXCEPT MOST OF LUCE COUNTY WHERE CYCLONIC NRLY WINDS GIVE
UNFAVORABLE FETCH) WILL BE FAVORED FOR HEAVY LES WITH TREND TOWARD
MORE NRLY FLOW FAVORING A GREATER PORTION OF MARQUETTE COUNTY FOR
HEAVY SNOW. LES CHECKLISTS AND MDLS QPF WITH SNOW/WATER RATIO
INCREASING TO AT LEAST 20-25/1 WOULD STILL FAVOR 12 HOUR AMOUNTS OF
6-8 INCHES WITH LCLY GREATER AMOUNTS IN HIGHER TERRAIN. VERY STRONG
WINDS OF 20 TO 35 MPH (GUSTS TO 40 MPH NEAR THE SHORE) WILL ALSO
BRING PLENTY OF BLOWING AND DRIFTING SNOW ALONG WITH PERIODS OF VERY
LOW VISIBILITY IN THE HEAVIER SNOW SQUALLS. STRONG GALES ON LK
SUPERIOR PUSHNG WAVES TO AROUND 20 FT ALSO COULD BRING LCL COASTAL
FLOODING OR BEACH EROSION FOR AREAS SUSCEPTIBLE TO NNW WINDS.
MON...SNOWFALL RATES SHOULD DIMINISH FROM WEST TO EAST AS 850-700
DRYING TAKES...INVERSION HGTS FALL TO NEAR 3K-4K AND WINDS SLOWLY
BACK MORE NW. INSTABILITY WITH H8 TEMPS NEAR -16C STILL WILL KEEP AT
LEAST MODERATE LES GOING...ESPECIALLY OVER AREAS E OF MARQUETTE WITH
A MORE FAVORABLE FETCH LENGTH.
MON NIGHT INTO TUE...LIGHT TO MODERATE LES WILL CONTINUE TO TAPER
OFF AS A SFC RDG BUILDS TOWARD THE AREA AND WAA AND BACKING WINDS
TAKE OVER LATE MON NIGHT THROUGH TUE.
WED-SAT...WHILE THE REFORECAST ENSEMBLE MEAN STILL SHOWS A MORE
MODERATE COLD SURGE INTO THE WRN LAKES BEHIND THE NEXT CLIPPER FROM
CNTRL CANADA...CAN GLBL ECMWF/GFS AND ENSEMBLE MEAN SUGGEST ENOUGH
COLD AIR WILL MOVE IN FOR LES THU. POSSIBILITY FOR -SN ADDED FOR FRI
INTO SAT ALONG WITH MODERATING TEMPS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY TONIGHT MIZ001-003
SNOW ADVISORY TONIGHT INTO SUNDAY MORNING MIZ004-005
SNOW ADVISORY LATE TONIGHT THROUGH SUNDAY MORNING
MIZ006-007-085-013-014
WINTER STORM WATCH SUNDAY AFTERNOON THROUGH MONDAY
MIZ001>004-009-084
WINTER STORM WATCH SUNDAY NIGHT AND MONDAY MIZ005-006-085
GALE WARNING LAKE SUPERIOR
COASTAL FLOOD WATCH SUNDAY AFTERNOON THROUGH MONDAY
MIZ001>003-005>007
&&
DISC...JKL
PREV DISC...JLBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 435 PM EST SAT DEC 11 2004 MIZ001>007-009>014-084-085-121300- ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE- MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON- SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT- 435 PM EST SAT DEC 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND SUNDAY SNOW...HEAVY AT TIMES...WILL SPREAD FROM WEST TO EAST TONIGHT. 3 TO 5 INCHES OF SNOW IS EXPECTED TONIGHT ACROSS THE KEWEENAW PENINSULA AND EAST OF MARQUETTE. PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION. WINDS GUSTS MAY APPROACH 50 MPH ALONG LAKE SUPERIOR LATE SUNDAY AFTERNOON AS A STRONG LOW PRESSURE SYSTEM MOVES INTO THE REGION. GALE FORCE WINDS ON ALL OF LAKE SUPERIOR ARE EXPECTED SUNDAY AFTERNOON ALONG WITH THE POSSIBILITY OF FREEZING SPRAY. WAVE HEIGHTS BUILDING TO 12 TO 16 FEET SUNDAY AFTERNOON COULD PRODUCE SOME LAKESHORE FLOODING AND BEACH EROSION...ESPECIALLY ALONG THE TIP OF THE KEWEENAW PENINSULA. PLEASE SEE THE LATEST LAKESHORE FLOOD WATCH FOR FURTHER INFORMATION. IN ADDITION...SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE LATE SUNDAY AFTERNOON...ESPECIALLY IN THOSE AREAS FAVORED BY A NORTH TO NORTHWEST WIND. PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY WINDS GUSTS MAY APPROACH 50 MPH ALONG LAKE SUPERIOR SUNDAY NIGHT THROUGH MONDAY AS STRONG LOW PRESSURE CROSSES THE REGION. GALE FORCE WINDS ON ALL OF LAKE SUPERIOR ARE EXPECTED SUNDAY NIGHT THROUGH MONDAY EVENING ALONG WITH THE POSSIBILITY OF FREEZING SPRAY. WAVE HEIGHTS FROM 18 TO 22 FEET SUNDAY NIGHT INTO MONDAY COULD PRODUCE SOME LAKESHORE FLOODING AND BEACH EROSION...ESPECIALLY ALONG THE TIP OF THE KEWEENAW PENINSULA AND AT SHORELINE LOCATIONS EAST OF MARQUETTE WITH THE HIGHEST WAVES EXPECTED EAST OF MARQUETTE. PLEASE SEE THE LATEST LAKESHORE FLOOD WATCH FOR FURTHER INFORMATION. IN ADDITION...SIGNIFICANT LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE LATE SUNDAY NIGHT AND MONDAY...ESPECIALLY IN THOSE AREAS FAVORED BY A NORTH TO NORTHWEST WIND. AREAS OF BLOWING SNOW CAUSED BY THE STRONG WIND WILL CAUSE REDUCED VISIBILITIES AND HAZARDOUS DRIVING CONDITIONS SUNDAY NIGHT AND MONDAY IN OPEN AREAS AND ALONG AND NEAR LAKE SUPERIOR. PLEASE SEE THE LATEST WINTER WEATHER PRODUCTS FOR FURTHER INFORMATION. GALE FORCE WINDS ARE POSSIBLE ON THE EAST HALF OF LAKE SUPERIOR THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS AND ANY REPORTS OF LAKESHORE FLOODING WOULD BE GREATLY APPRECIATED. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) DLG
The national radar mosaic for the moment the first event began.
9 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430089, 5430081, 5430082, 5430083, 5430084, 5430085, 5430086, 5430087, 5430088.